Hail, Wabaunsee
- When
- June 12, 4:23 PM CST
- Where
- Wabaunsee County, Eskridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.100
Showers and thunderstorms developed along the southwestern edge of a cold front. Several supercell thunderstorms developed along the line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Showers and thunderstorms developed along the southwestern edge of a cold front. Several supercell thunderstorms developed along the line. The storms that impacted the Topeka warning area produced sporadic severe hail and wind reports as well as two brief tornadoes. The slow moving nature and backbuilding of these storms led to some flash flooding issues across portions of the region as well, notably in the city of Topeka. The Holiday Heights Shopping Center parking lot was quickly inundated with water, stalling and stranding the vehicles of several shoppers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:10 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY PLEASANT HILL MO 410 PM CDT THU JUN 12 2008 .DISCUSSION... SEVERAL SHORT TERM CONCERNS FOR TONIGHT AND INTO FRIDAY. INITIALLY LATE THIS AFTERNOON...INSTABILITY FROM AFTERNOON HEATING WILL BE INTERACTING WITH A WEAK SURFACE BOUNDARY THAT EXTENDS FROM JUST NORTH OF KANSAS CITY TO NEAR TOPEKA...AND JUST NORTH OF WICHITA. MOISTURE HAS POOLED IN THE VICINITY OF THIS BOUNDARY WITH DEWPOINTS IN THE LOW 70S. EXPECT AFTERNOON CONVECTION TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY WITH A SLIGHT SOUTHWARD DRIFT OF THIS FRONT AIDED BY OUTFLOW FROM THE STORMS. TONIGHT...A SHORT WAVE WILL BE MOVING OUT OF WESTERN KANSAS WHICH SHOULD ENHANCE THE LLJ IN SOUTHERN KANSAS...WITH HEAVIER RAINFALL EXPECTED TO BE DEVELOPING JUST NORTH OF THE SURFACE BOUNDARY. SO MAIN AREA OF HEAVIER RAINFALL WILL BE DEPENDENT ON WHERE THIS FRONT CAN SETTLE THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND JUST NORTH OF WHERE THE SURFACE BOUNDARY IS EXPECTED TO BE...BUT IF THE LLJ IS STRONGER THAN ANTICIPATED OR THE FRONT DOES NOT PROGRESS VERY FAR TO THE SOUTH...AND CONVECTION WILL LIKELY BE FOCUSED FURTHER NORTH OVERNIGHT...AND THE FLOOD WATCH MAY NEED TO BE EXTENDED FURTHER NORTH TO INCLUDE THE TOPEKA AREA. WITH THE SHORT WAVE MOVING PAST BY FRIDAY MORNING...EXPECT THE HEAVIER CONVECTION TO BE MOVING OFF TO THE EAST...HOWEVER RESIDUAL RUN OFF MAY CAUSE FLOODING CONDITIONS TO EXIST THROUGH MIDDAY...SO WILL KEEP THE FLASH FLOOD WATCH POSTED THROUGH 18Z. AFTER THAT...BY SATURDAY MORNING...A WEAK AREA OF HIGH PRESSURE WILL BUILD IN...WITH THE SURFACE FRONT DRIVEN WELL SOUTH OF THE REGION. THIS SURFACE RIDGING SHOULD SHIFT EAST OF THE FORECAST AREA BY SATURDAY EVENING SETTING UP A RETURN FLOW. INCREASING MOISTURE RETURN ON SUNDAY MAY SET THE STAGE FOR THUNDERSTORMS ONCE AGAIN...AS WEAK UPPER WAVES BREAK OVER SOUTHWEST UPPER RIDGE. TIMING A BIT OF AN ISSUE...AS TIMING OF ANY WAVE THROUGH THIS RIDGE IS STILL UNCERTAIN. WILL TARGET SUNDAY NIGHT AS THE PRIME TIME...AS A SURFACE FRONT IS FORECASTED TO BE DROPPING INTO EASTERN KANSAS. IF THIS FRONT IS SLOWER THAN CURRENTLY ANTICIPATED...RAIN CHANCE ON MONDAY WILL HAVE TO BE INCREASED...SO SOMETHING TO BE WATCHED FOR FUTURE FORECASTS. BY TUESDAY...AS WESTERN UPPER RIDGE BUILDS...AND UPPER SHORT WAVE TROUGH MOVES EAST INTO THE EASTERN GREAT LAKES...SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. AREAS TO THE WEST OF THE SURFACE HIGH IN WESTERN KANSAS MAY SEE THUNDERSTORMS MID WEEK...WHICH MAY NUDGE CLOSER TO WESTERN PORTIONS OF THE FORECAST AREA BY THURSDAY AS THE SURFACE RIDGE AXIS SLIDES EAST OF THE MISSISSIPPI. FOR NOW WILL JUST PUT SLIGHT CHANCES IN WESTERN AREAS TO COVER THIS POSSIBILITY. PC && .AVIATION... /326 AM CDT THU JUN 12 2008/ OVC/BKN CONDITIONS WILL PERSIST THROUGH THE MAJORITY OF THE TAF FORECAST PERIOD WITH 4,000 TO 6,000 FT CEILINGS...LOWER NEAR CONVECTION. COLD FRONT WILL SLOWLY MOVE THROUGH TAF SITES WITH VARIABLE WINDS BECOMING NORTHERLY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. REFER TO SHORT TERM DISCUSSION FOR ADDITIONAL DETAILS. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM THURSDAY TO 1 PM FRIDAY FOR KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && PC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 637 AM CDT THU JUN 12 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-131145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 637 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF A LINE FROM HIAWATHA TO MINNEAPOLIS. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 4 PM AND 2 AM. THE MAIN THREATS FROM THESE THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS. A SLOW MOVING COLD FRONT WILL MOVE ACROSS EASTERN KANSAS TODAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND AHEAD OF THE COLD FRONT BY LATE AFTERNOON. AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT. DUE TO FAVORABLE DEEP LAYER SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A LARGE CLUSTER OF THUNDERSTORMS BY LATE EVENING WHEN SOME LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORMS ARE THEN EXPECTED TO SLOWLY PUSH SOUTH OUT OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY AND SUNDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE IF AND WHERE SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TORNADO 10 WNW HORTON 39.72N 95.70W
06/12/2008 BROWN KS STORM CHASER
LARGE TRUNCATED CONE TORNADO THAT BECAME WRAPPED IN RAIN.
&&
GARGANPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TORNADO CARLTON 38.69N 97.29W
06/11/2008 DICKINSON KS TRAINED SPOTTER
REPORT OF TORNADO IN CARLTON. TREES REPORTED DOWN.
CORRECTED LOCATION OF REPORT.
&&
HUDSONSIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 449 PM CDT THU JUN 12 2008 KSZ037-038-054-122230- LYON-MORRIS-WABAUNSEE- 449 PM CDT THU JUN 12 2008 ...SIGNIFICANT WEATHER ALERT FOR PORTIONS OF WABAUNSEE...MORRIS AND LYON COUNTIES THROUGH 530 PM CDT... THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF WABAUNSEE...MORRIS AND LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WILL AFFECT THE ESKRIDGE AREA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
The national radar mosaic for the moment the first event began.
8 flash flood, 5 hail, 3 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.
The public reported a tornado near Washburn Rural High School near 61st and Wanamaker Road. Several storm chasers and spotters reported a funnel cloud in the vicinity before the tornado was reported.
Nickel to quarter size hail was reported by several spotters.
Local radio station relayed a report that several vehicles were inundated when water quickly rose at the intersection of 29th Street and Topeka Boulevard, and at the Holiday Heights Shopping Center. Water rescues needed to be performed to help people from their flooded vehicles.
The public reported a tornado near milepost 140 of the Kansas Turnpike.
Tecumseh Road was barricaded between 29th and 37th Streets because of high flash flood waters flowing over the roadway.
Homes around the intersection of 21st and Randolph were evacuated due to runoff. The Shunganunga Creek to the south was also flowing out of it's banks adding to the amount of water impacting these homes.
US Highway 24 and surrounding fields were flooded near the intersection with US Highway 59.
Several roads were impassable due to high water over roadways in the Shawnee Heights area.
Six inches of flowing water was reported over the intersection of Road 1061 and 458.
Nearly every road in town was flooded.
Water at least six inches deep was reported to be flowing over or standing on several roads in the town of Pomona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102072, 122001, 122002, 137259, 102075, 102076, 120008, 102079, 102081, 137260, 120011, 102085, 122003, 111842, 120010, 120009, 122004, 121192, 111844, 121193.